Format

Send to

Choose Destination
Swiss Med Wkly. 2003 May 17;133(19-20):293-4.

Heroin and strabismus.

Author information

1
Department of Ophthalmology, University Hospital Zurich, Switzerland.

Abstract

QUESTIONS UNDER STUDY:

We report on a series of patients with acute strabismus related to heroin and methadone intake or withdrawal, discuss possible mechanisms involved in this clinical picture and make recommendations for work-up and referral.

METHODS:

Retrospective study.

RESULTS:

Five patients presented with acute esotropia within days of heroin withdrawal, and two patients developed exotropia related to heroin or methadone intake. Neurological work-up and neuroimaging was non-contributory in all four patients who were examined.

CONCLUSION:

Acute esotropia with double vision is a disturbing side effect of heroin withdrawal, and, similarly, acute exotropia may be related to heroin intake. In the absence of focal neurological signs, further work-up is not mandatory. Referral to a specialised orthoptic service is beneficial in offering the patient symptomatic treatment and reassurance, thus supporting successful withdrawal therapy.

PMID:
12844273
DOI:
2003/19/smw-10206
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center